Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 33, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jan 11, 2020, 6:41 AM CST for 6 counties in Tennessee. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 11, 2020, 6:41 AM CST (12:41 UTC)
- Expired
- Jan 11, 2020, 7:28 AM CST
- In force
- 47 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Benton County, TN, Chester County, TN, Decatur County, TN, Hardin County, TN, Henderson County, TN, McNairy County, TN
The radar
The Ft Campbell radar (KHPX), 147 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 11, 6:47 AM CST | TSTM WND DMG | 4 Ssw Reagan, TN | A TREE DOWN ACROSS CENTER POINT ROAD IN FAR EASTERN CHESTER COUNTY. |
| Jan 11, 7:00 AM CST | TSTM WND DMG | Parsons, TN | TREES DOWN AND MINOR ROOF DAMAGE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 11, 4:17 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 0.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 819 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 633 m²/s²
- 0-3 km storm-relative helicity
- 864 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
364
WUUS54 KMEG 111241
SVRMEG
TNC005-023-039-071-077-109-111345-
/O.NEW.KMEG.SV.W.0033.200111T1241Z-200111T1345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
641 AM CST Sat Jan 11 2020
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Henderson County in western Tennessee...
Southern Benton County in western Tennessee...
Eastern McNairy County in western Tennessee...
Northern Hardin County in western Tennessee...
Chester County in western Tennessee...
Decatur County in western Tennessee...
* Until 745 AM CST.
* At 641 AM CST, a severe thunderstorm was located near Morris
Chapel, or 13 miles northwest of Savannah, moving northeast at 80
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lexington, Savannah, Henderson, Selmer, Camden, Natchez Trace State
Park, Natchez Trace State Forest, Parsons, Adamsville,
Decaturville, Sardis, Reagan, Mifflin, Morris Chapel, Jacks Creek,
Olive Hill, Darden, Shiloh, Parkers Crossroads and Montgomery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 AM CST for western
Tennessee.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3578 8798 3572 8803 3562 8804 3552 8797
3549 8798 3546 8804 3541 8797 3539 8803
3530 8802 3529 8798 3520 8798 3506 8863
3549 8868 3559 8861 3582 8829 3582 8818
3587 8822 3603 8800 3595 8802 3594 8793
TIME...MOT...LOC 1241Z 228DEG 68KT 3533 8843
HAIL...<.75IN
WIND...60MPH
$$
MJ2 follow-up statements
427
WWUS54 KMEG 111300 RRA
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
700 AM CST Sat Jan 11 2020
TNC023-111310-
/O.CAN.KMEG.SV.W.0033.000000T0000Z-200111T1345Z/
Chester TN-
700 AM CST Sat Jan 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR CHESTER COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 AM CST for western
Tennessee.
LAT...LON 3578 8798 3572 8803 3562 8804 3552 8797
3546 8804 3541 8797 3539 8803 3530 8802
3529 8798 3520 8798 3511 8841 3541 8835
3554 8836 3572 8843 3582 8829 3582 8818
3587 8822 3603 8800 3595 8802 3594 8793
TIME...MOT...LOC 1300Z 225DEG 58KT 3559 8816
$$
TNC005-039-071-077-109-111345-
/O.CON.KMEG.SV.W.0033.000000T0000Z-200111T1345Z/
Henderson TN-Benton TN-McNairy TN-Hardin TN-Decatur TN-
700 AM CST Sat Jan 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CST
FOR EASTERN HENDERSON...SOUTHERN BENTON...EAST CENTRAL MCNAIRY...
NORTHERN HARDIN AND DECATUR COUNTIES...
At 700 AM CST, a severe thunderstorm was located over Decaturville,
or 12 miles southeast of Natchez Trace State Forest, moving northeast
at 65 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Lexington, Savannah, Camden, Natchez Trace State Park, Natchez Trace
State Forest, Parsons, Adamsville, Decaturville, Sardis, Reagan,
Morris Chapel, Olive Hill, Darden, Parkers Crossroads, Montgomery,
Crump, Scotts Hill, Saltillo, Stantonville and Milledgeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 AM CST for western
Tennessee.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3578 8798 3572 8803 3562 8804 3552 8797
3546 8804 3541 8797 3539 8803 3530 8802
3529 8798 3520 8798 3511 8841 3541 8835
3554 8836 3572 8843 3582 8829 3582 8818
3587 8822 3603 8800 3595 8802 3594 8793
TIME...MOT...LOC 1300Z 225DEG 58KT 3559 8816
HAIL...<.75IN
WIND...70MPH
$$
MJ133
WWUS54 KMEG 111328
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
728 AM CST Sat Jan 11 2020
TNC005-039-071-077-109-111338-
/O.CAN.KMEG.SV.W.0033.000000T0000Z-200111T1345Z/
Henderson TN-Benton TN-McNairy TN-Hardin TN-Decatur TN-
728 AM CST Sat Jan 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HENDERSON...SOUTHERN
BENTON...EAST CENTRAL MCNAIRY...NORTHERN HARDIN AND DECATUR COUNTIES
IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
A Tornado Watch remains in effect until 1000 AM CST for western
Tennessee.
LAT...LON 3578 8798 3572 8803 3562 8804 3552 8797
3546 8804 3541 8797 3539 8803 3530 8802
3529 8798 3520 8798 3511 8841 3541 8835
3554 8836 3572 8843 3582 8829 3582 8818
3587 8822 3603 8800 3595 8802 3594 8793
TIME...MOT...LOC 1327Z 228DEG 68KT 3595 8766
$$
MJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 6:22 AM CST, 19 minutes earlier.
Area forecast discussion, Jan 11, 6:22 AM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
622 AM CST Sat Jan 11 2020
.UPDATE...
Updated to include 12Z Aviation Discussion.
&&
.PREV DISCUSSION... /issued 400 AM CST Sat Jan 11 2020/
DISCUSSION...
A line of storms is moving through the Mid-South at this time and
will continue to move east this morning. Expect most of the severe
weather will be out of the area by early afternoon. We have had
reports of damage from this line already this morning. Expect that
it will be able to continue to produce some damaging winds as it
moves east. Also there is enough shear/helicity that storms are
capable of producing a tornado or two.
Gusty winds will continue after the front moves through as surface
low has good gradient winds till tonight. The air mass behind the
cold front will bring in some cold air, yet temperatures will be
near normal.
In general models are in good agreement with the systems for the
next week.
By the beginning of the week, the Mid-South returns to southwest
flow aloft and a weak warm front moves through the area which
allows the temperatures to warm up again. This warm front is ahead
of a couple of low pressure systems that will bring moisture back
into the area. Tuesday into Wednesday look to be better chances
for rain as a low moves just to the north of the area and another
cold front moves through on Wednesday.
The cold front on Wednesday at this time doesn't look as strong as
this mornings frontal system. However, the area will get another
round of rain. Precipitable waters for this next storm are only
around 1 inch. (Compared to the 1.5 or more from this morning and
today.)
The cold front on Wednesday will usher in another period of cold
air into the region. TLSJr
&&
.AVIATION...
12Z TAFs
As of 12Z...Line of strong to severe thunderstorms is located
from Martin TN south to TUP. This line will have the potential to
produce thunderstorm wind gusts up to 50 kts at TUP through 14Z.
Otherwise, rain will gradually come to an end later today. IFR
conditions should improve to MVFR conditions later this morning
into the afternoon. Confidence remains low with clearing as model
soundings suggest low level moisture will become trapped below a
strong subsidence inversion leading to a persistent stratus layer.
Gusty south winds will veer west/northwest with frontal passage
and become light later tonight.
CJC
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch until noon CST today for Clay-Craighead-
Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
Poinsett-St. Francis.
Wind Advisory until noon CST today for Clay-Craighead-Crittenden-
Cross-Greene-Lee AR-Mississippi-Phillips-Poinsett-St.
Francis.
MO...Flash Flood Watch until noon CST today for Dunklin-Pemiscot.
Wind Advisory until noon CST today for Dunklin-Pemiscot.
MS...Flash Flood Watch until 6 PM CST this evening for Alcorn-Benton
MS-Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee
MS-Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
Wind Advisory until 6 PM CST this evening for Alcorn-Benton MS-
Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Flash Flood Watch until 6 PM CST this evening for Benton TN-
Carroll-Chester-Crockett-Decatur-Dyer-Fayette-Gibson-
Hardeman-Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-
Madison-McNairy-Obion-Shelby-Tipton-Weakley.
Wind Advisory until 6 PM CST this evening for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Jan 11, 4:29 AM CST, 2 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 429 AM CST Sat Jan 11 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-121230- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 429 AM CST Sat Jan 11 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Severe thunderstorms are possible across the Mid South today with the threat gradually shifting east of the Mississippi River as a strong cold front moves through the Lower Mississippi Valley. Damaging winds is the primary severe threat along with a potential for large hail and a few tornadoes. A Flash Flood Watch is in effect as heavy rainfall is expected across the area. Rainfall amounts will average between 2-3 inches with higher amounts. In addition, a Wind Advisory remains in effect across the Mid- South today. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Please relay any severe weather reports to the National Weather Service in Memphis.
In the hours before
Local storm report, Jan 11, 5:35 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
535 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 AM TSTM WND GST SARDIS 34.43N 89.91W
01/11/2020 E60 MPH PANOLA MS TRAINED SPOTTER
SPOTTER REPORTED AN ESTIMATED PEAK WIND GUST OF 60MPH
ATOP SARDIS DAM.
&&
MGWLocal storm report, Jan 11, 5:40 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
540 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM TSTM WND DMG TUNICA 34.69N 90.38W
01/11/2020 TUNICA MS EMERGENCY MNGR
MULTIPLE TREES AND POWERLINES DOWN ACROSS TUNICA.
STRUCTURAL DAMAGE WAS REPORTED ALONG PRICHARD RD AND OLD
US 61.
&&
MGWSpecial weather statement, Jan 11, 5:59 AM CST, 42 minutes before
Special Weather Statement National Weather Service Memphis TN 559 AM CST Sat Jan 11 2020 TNZ002>004-020-021-051-052-054-111245- Carroll TN-Henderson TN-Weakley TN-Madison TN-Crockett TN-Obion TN- Henry TN-Gibson TN- 559 AM CST Sat Jan 11 2020 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 AM CST FOR... Carroll County in western Tennessee... Northwestern Henderson County in western Tennessee... Weakley County in western Tennessee... Northern Madison County in western Tennessee... Southeastern Crockett County in western Tennessee... Northeastern Obion County in western Tennessee... Western Henry County in western Tennessee... Eastern Gibson County in western Tennessee... At 558 AM CST...strong thunderstorms producing wind gusts up to 50 mph was located along a line extending from near Fulton to Humboldt. Movement was east at 40 mph. Very heavy rain is also possible with this thunderstorm. People in Carroll...northwestern Henderson...Weakley...northern Madison...southeastern Crockett...northeastern Obion...western Henry and eastern Gibson Counties should monitor this storm closely. LAT...LON 3572 8833 3567 8904 3650 8888 3650 8824 TIME...MOT...LOC 1158Z 261DEG 35KT 3648 8881 3580 8889 MJ
Special weather statement, Jan 11, 6:00 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Memphis TN
600 AM CST Sat Jan 11 2020
TNZ052>054-090-091-111245-
Hardeman TN-Henderson TN-Chester TN-Madison TN-McNairy TN-
600 AM CST Sat Jan 11 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 AM CST
FOR...
Hardeman County in western Tennessee...
Southwestern Henderson County in western Tennessee...
Chester County in western Tennessee...
Madison County in western Tennessee...
McNairy County in western Tennessee...
At 600 AM CST...strong thunderstorms producing wind gusts of 50 to 55
mph was located along a line extending from near Jackson to near
Canaan. Movement was east at 40 mph.
People in Hardeman...southwestern Henderson...Chester...Madison and
McNairy Counties should monitor this storm closely.
LAT...LON 3499 8847 3499 8916 3568 8904 3567 8902
3568 8901 3573 8833
TIME...MOT...LOC 1200Z 267DEG 33KT 3567 8889 3501 8909
MJLocal storm report, Jan 11, 6:35 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
635 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM TSTM WND DMG SUMNER 33.97N 90.37W
01/11/2020 TALLAHATCHIE MS EMERGENCY MNGR
MULTIPLE TREES AND POWERLINES DOWN ACROSS PORTIONS OF
WESTERN TALLAHATCHIE COUNTY INCLUDING TUTWILER, SUMNER
,AND WEBB. A TRAIN CAR WAS PUSHED OFF THE TRACKS IN
SUMNER.
&&
MGWLocal storm report, Jan 11, 6:40 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
640 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 AM TSTM WND DMG GLEASON 36.22N 88.61W
01/11/2020 WEAKLEY TN TRAINED SPOTTER
STRUCTURAL DAMAGE TO A FEW HOMES IN THE GLEASON AREA.
&&
MGWThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 2:23 AM CST | Severe Thunderstorm Warning | MEG | Lauderdale, Tipton | 52 min |
| Jan 11, 2:26 AM CST | Severe Thunderstorm Warning | MEG | Dyer, Lake, Lauderdale, Obion | 49 min |
| Jan 11, 3:06 AM CST | Severe Thunderstorm Warning | MEG | Shelby | 39 min |
| Jan 11, 3:16 AM CST | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Lake, Lauderdale | 44 min |
| Jan 11, 3:23 AM CST | Severe Thunderstorm Warning | MEG | Haywood, Lauderdale, Tipton | 52 min |
| Jan 11, 3:36 AM CST | Severe Thunderstorm Warning | MEG | Shelby, Tipton | 39 min |
| Jan 11, 3:54 AM CST | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Gibson, Lake, Lauderdale, Obion | 51 min |
| Jan 11, 4:09 AM CST | Severe Thunderstorm Warning | MEG | Shelby | 51 min |
| Jan 11, 4:47 AM CST | Special Weather Statement | MEG | Crockett, Dyer, Haywood, Lauderdale, Obion, Tipton | 28 min |
| Jan 11, 4:55 AM CST | Severe Thunderstorm Warning | MEG | Fayette, Shelby, Tipton | 50 min |
| Jan 11, 5:01 AM CST | Tornado Warning | MEG | Fayette, Shelby | 29 min |
| Jan 11, 5:17 AM CST | Special Weather Statement | MEG | Crockett, Gibson, Haywood, Weakley | 43 min |
| Jan 11, 5:29 AM CST | Special Weather Statement | MEG | Fayette | 31 min |
| Jan 11, 5:36 AM CST | Tornado Warning | MEG | Fayette, Hardeman | 24 min |
| Jan 11, 5:37 AM CST | Severe Thunderstorm Warning | MEG | Hardeman | 38 min |
| Jan 11, 5:59 AM CST | Special Weather Statement | MEG | Carroll, Gibson, Henry, Weakley | 46 min |
| Jan 11, 6:00 AM CST | Special Weather Statement | MEG | Chester, Hardeman, Henderson, McNairy, Madison | 45 min |
| Jan 11, 6:09 AM CST | Severe Thunderstorm Warning | MEG | McNairy | 51 min |
| Jan 11, 6:19 AM CST | Severe Thunderstorm Warning | MEG | Chester, Hardeman, Hardin, McNairy | 41 min |
| Jan 11, 6:38 AM CST | Severe Thunderstorm Warning | MEG | Benton, Carroll, Henry | 37 min |
| Jan 11, 7:37 AM CST | Severe Thunderstorm Warning | MEG | Hardin | 23 min |
| Jan 11, 7:43 AM CST | Areal Flood Advisory | MEG | Chester, Fayette, Hardeman, Henderson, Madison | 2 hr |
| Jan 11, 9:39 AM CST | River Flood Warning | MEG | Madison | 25 hr |
| Jan 11, 9:39 AM CST | River Flood Warning | MEG | Fayette, Shelby | 29 hr |
| Jan 11, 9:39 AM CST | River Flood Warning | MEG | Shelby | 10 hr |
| Jan 11, 9:39 AM CST | River Flood Warning | MEG | Fayette, Shelby | 10 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.